Alert archive / California / Snow Advisories in 2006

Snow Advisory 22, NWS Eureka, CA

December 20, 2006

NWS Eureka, CA issued this snow advisory at Dec 20, 2006, 2:31 AM PST. It took effect at Dec 20, 2006, 10:00 PM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2006, 2:31 AM PST (10:31 UTC)
In effect from
Dec 20, 2006, 10:00 PM PST
Expired
Dec 21, 2006, 2:24 AM PST
In force
4 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS46 KEKA 201031
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
231 AM PST WED DEC 20 2006

...WINTER STORM TO BRING MODERATE SNOW TO ELEVATIONS ABOVE 4000
FEET ACROSS NORTHWEST CALIFORNIA TONIGHT THROUGH THURSDAY...

CAZ004-202345-
/O.NEW.KEKA.SN.Y.0022.061221T0600Z-061222T0000Z/
UPPER TRINITY RIVER-
231 AM PST WED DEC 20 2006

...SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
THURSDAY. 

.A PACIFIC STORM WILL BRING RAIN AND POTENTIALLY SIGNIFICANT SNOW 
ACCUMULATIONS TO ELEVATIONS ABOVE 4000 FEET BEGINNING LATE TONIGHT.
SNOW AMOUNTS OF 4 TO 8 INCHES ARE EXPECTED ABOVE 4000 FEET WITH 
LOCALLY HEAVIER ACCUMULATIONS POSSIBLE THROUGH THE LATE MORNING
HOURS.  SOME AREAS ACROSS EASTERN TRINITY COUNTY MAY SEE SNOW FALL 
AS LOW AS 2500 FEET WITH UP TO 2 INCHES OF ACCUMULATION. 

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
3 follow-up statements
000 
WWUS46 KEKA 202023
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1223 PM PST WED DEC 20 2006

.WINTER STORM TO BRING MODERATE SNOW TO ELEVATIONS ABOVE
4000 FEET ACROSS NORTHWEST CALIFORNIA TONIGHT THROUGH THURSDAY.

CAZ004-210930-
/O.CON.KEKA.SN.Y.0022.061221T0600Z-061222T0000Z/
UPPER TRINITY RIVER-
1223 PM PST WED DEC 20 2006

...SNOW ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
4 PM PST THURSDAY...

A COLD FRONT WILL MOVE THROUGH NORTHERN CALIFORNIA TONIGHT AND LOWER
SNOW LEVELS DOWN TO 4000 FEET. SNOW ACCUMULATIONS OF 4 TO 6
INCHES ARE EXPECTED TONIGHT INTO EARLY THURSDAY MORNING. 

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
000 
WWUS46 KEKA 210113
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
513 PM PST WED DEC 20 2006

.WINTER STORM TO BRING MODERATE SNOW TO ELEVATIONS ABOVE 3000
FEET ACROSS NORTHWEST CALIFORNIA TONIGHT THROUGH THURSDAY.

CAZ004-211500-
/O.CON.KEKA.SN.Y.0022.061221T0600Z-061222T0000Z/
UPPER TRINITY RIVER-
513 PM PST WED DEC 20 2006

...SNOW ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
4 PM PST THURSDAY ABOVE 3000 FEET...

A COLD FRONT WILL MOVE ACROSS NORTHERN CALIFORNIA TONIGHT AND
WILL BRING RAIN AND POTENTIALLY SIGNIFICANT SNOW ACCUMULATIONS TO
ELEVATIONS ABOVE 3000 FEET TONIGHT. SNOW AMOUNTS OF 4 TO 8 INCHES
ARE EXPECTED ABOVE 3000 FEET WITH LOCALLY HEAVIER ACCUMULATIONS
POSSIBLE BY LATE THURSDAY MORNING. SOME VALLEYS ACROSS EASTERN
TRINITY COUNTY MAY SEE SNOW FALL AS LOW AS 2500 FEET WITH UP TO 2
INCHES OF ACCUMULATION.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
000 
WWUS46 KEKA 211024
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
224 AM PST THU DEC 21 2006

...SNOW ADVISORY FOR THE UPPER TRINITY RIVER HAS BEEN CANCELED...

CAZ004-211130-
/O.CAN.KEKA.SN.Y.0022.000000T0000Z-061222T0000Z/
UPPER TRINITY RIVER-
224 AM PST THU DEC 21 2006

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS CANCELED THE SNOW
ADVISORY. A COLD FRONT MOVING ACROSS NORTHERN CALIFORNIA WILL
PRODUCE SNOW SHOWERS ABOVE 3000 FEET OVER TRINITY COUNTY THIS
MORNING...WITH LOCALLY LOWER SNOW LEVELS TO AROUND 2000 FEET IN
EASTERN TRINITY COUNTY.

THE COLD FRONT HOWEVER HAS WEAKENED...AND SNOW ACCUMULATIONS ARE
NOT EXPECTED TO REACH SNOW ADVISORY CRITERIA TODAY. 2 INCHES OR
LESS OF ADDITIONAL SNOW IS EXPECTED THROUGH THIS MORNING...WITH
SHOWERS BECOME SCATTERED IN THE AFTERNOON.
 
MOTORISTS SHOULD STILL USE CAUTION...AS SLICK SPOTS WILL LIKELY OCCUR
ON SOME AREA ROADWAYS.

$$


COLBY

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this snow advisory went out at Dec 19, 3:30 PM PST, 11 hours 1 minute earlier.

Area forecast discussion, Dec 19, 3:30 PM PST, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
330 PM PST TUE DEC 19 2006

.SYNOPSIS...AN APPROACHING PACIFIC STORM WILL BRING PRECIPITATION
AND INCREASING WIND BACK TO NORTHWEST CALIFORNIA WEDNESDAY.  THE
HEAVIEST RAIN AND MOUNTAIN SNOW WILL HOLD OFF UNTIL WEDNESDAY NIGHT
WITH PRECIPITATION BECOMING MORE SHOWERY THURSDAY.  AFTER A DRY DAY
ON FRIDAY...CHANCES FOR PRECIPITATION WILL RETURN OVER THE WEEKEND.

&&

.DISCUSSION...FORECAST CHALLENGES INCLUDE SIGNIFICANT DIFFERENCES
BETWEEN MODELS IN THE SHORT TERM AND TIMING OF SYSTEMS FARTHER OUT.

BOTH THE WRF AND GFS INITIALIZED SURFACE AND UPPER LEVEL FEATURES
REASONABLY WELL, BUT THAT IS WHERE SIMILARITIES BETWEEN THE TWO
END.  A FAST ZONAL PATTERN ACROSS THE PACIFIC, SUPPORTING A 200+ KT
JET AROUND 160W, IS CAUSING SIGNIFICANT PROBLEMS FOR PRECIPITATION
TIMING, DURATION AND AMOUNTS.  THE GFS REMAINS THE MODEL OF CHOICE
GIVEN THIS SYNOPTIC SITUATION AND WAS ACCORDINGLY WEIGHTED FOR THIS
PACKAGE.  MODERATE TO STRONG MID LAYER ASCENT WILL COMMENCE OVER NW
CAL BY LATE MORNING WEDNESDAY, AND HAVE THUS INDICATED A TREND
TOWARDS INCREASING POPS THROUGH THE DAY.  SNOW LEVELS WILL LIKELY
START OUT LOW (2500 FEET) IN EASTERN TRINITY COUNTY, BUT INCREASING
FLOW ALOFT WILL HELP TO MIX OUT THE OVERNIGHT INVERSIONS DURING THE
AFTERNOON AND THUS SNOW LEVELS SHOULD CLIMB TO AROUND 4000 FEET BY
LATE AFTERNOON.  STILL...WITH THE DRY AIR CURRENTLY IN PLACE THIS
PROCESS MAY BE DELAYED SOME AND WILL BEAR WATCHING.  SOUTHERLY WINDS
WILL ALSO BE ON THE INCREASE TOMORROW, WITH GUSTS TO AROUND 45 MPH
POSSIBLE ALONG THE COAST NORTH OF TRINIDAD DURING THE AFTERNOON AND
EVENING.  THE MAIN PRECIPITATION EVENT WILL HOLD OFF UNTIL WEDNESDAY
NIGHT, ALTHOUGH AMOUNTS ARE STILL QUESTIONABLE.  THE GFS REMAINS
MUCH WETTER THAN THE WRF.  DEPENDING ON WHERE THE SNOW LEVEL
ACTUALLY SHAKES OUT, GFS GUIDANCE WOULD SUPPORT A SNOW ADVISORY
EVENT WEDNESDAY NIGHT WHILE THE WRF STILL FALLS SHORT.  GIVEN THE
UNCERTAINTY INVOLVED WITH A 3RD PERIOD ADVISORY WE WILL OPT TO WAIT
BEFORE COMMITTING TO ANY HEADLINES. ELSEWHERE, RAIN AMOUNTS OF ONE
HALF TO ONE INCH LOOK PROBABLE FOR THE COAST AND INTERIOR VALLEYS.
PRECIPITATION WILL TURN MORE SHOWERY IN NATURE THURSDAY WITH QPFS
DROPPING ACCORDINGLY.  WE MAY BE ABLE TO EEK OUT A DRY DAY FRIDAY AS
A WEAK SHORTWAVE RIDGE BUILDS OVER THE PACIFIC NW, BUT THIS BREAK
LOOKS TO BE SHORT LIVED.  ENSEMBLES ARE IN FAIR AGREEMENT WITH THE
OVERALL PATTERN, BUT THE DISTRICT TENDS TO LIE ON THE SOUTHERN EDGE
OF THE UNSETTLED WEATHER.  THUS WE WILL CONTINUE THE TREND OF BROAD
BRUSHING SLIGHT CHANCE TO CHANCE POPS FOR THE EXTENDED TIME
FRAME.  BURGER

&&

.AVIATION...SOUTH TO SOUTHEAST WINDS WILL INCREASE ACROSS FAR NW
CALIFORNIA TONIGHT...AHEAD OF AN APPROACHING WARM FRONT. A VERY DRY
AIR MASS IS IN PLACE ACROSS NW CA. SO CIG/VSBYS SHOULD REMAIN
PREDOMINANTLY VFR...WITH ONLY VERY LITTLE FOG FORMATION IN THE
INLAND VALLEYS AS THE WINDS KEEP THE LOWER LEVELS WELL MIXED.
CIGS/VSBYS WILL REMAIN PREDOMINANTLY VFR THROUGH AT LEAST MID DAY
WEDNESDAY AS MID TO HIGH LEVEL CLOUDS LOWER AND LIGHT RAIN DEVELOPS
ACROSS THE AREA.  ST

&&

.EKA...WATCHES/WARNINGS/ADVISORIES...

...GALE WARNING PT ST GEORGE TO PT ARENA OUT 60 NM.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS PT ST GEORGE TO PT ARENA
   OUT 60 NM.

&&
Hazardous weather outlook, Dec 19, 3:37 PM PST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
337 PM PST TUE DEC 19 2006

CAZ001>004-076-202345-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
337 PM PST TUE DEC 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 3:00 AM PSTHigh Surf AdvisoryEKA52 hr

Nearby

Snow Advisories in California, 2006Every snow advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.